Kansas, 2008High Wind in Kansas, May 2, 2008
May 2, 2008 · NWS ICT · 1 event in 1 county or zone
The low pressure system that brought severe weather to Kansas on May 1st deepened significantly by May 2nd. This strong surface low lead to stiff northwest winds across Central and South Central Kansas.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The low pressure system that brought severe weather to Kansas on May 1st deepened significantly by May 2nd. This strong surface low lead to stiff northwest winds across Central and South Central Kansas. Wind gusts were generally in the 50 to 55 mph range however, the Hutchinson ASOS reported a wind gusts of 60 mph and there were reports of minor tree damage in the city.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 2, 11:48 AM CST, 2 hours 12 minutes earlier.
Area forecast discussion, May 2, 11:48 AM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1248 PM CDT FRI MAY 2 2008
.AVIATION...
FOR 18Z TAFS...MAIN AVIATION CONCERN WILL BE THE VERY HIGH
NORTHWEST WINDS OVER THE NEXT 12 HOURS.
INTENSE UPPER LOW PRESSURE IS SITUATED OVER CENTRAL NEBRASKA.
SOUTHWEST OF THIS FEATURE WEST AND NORTHWEST WINDS HAVE INCREASED
OVER CENTRAL AND SOUTH CENTRAL KS TO BETWEEN 35-40MPH WITH GUSTS TO
BETWEEN 45-50MPH. WITH THE EXCEPTION OF KCNU...ALL REMAINING SITES
WILL LIKELY EXPERIENCE THESE STRONG WINDS THIS AFTERNOON. TOWARD
SUNSET THEY WILL DECREASE SLIGHTLY WITH GUSTS IN THE 35-40MPH RANGE.
IT WILL NOT BE UNTIL AFTER AROUND 10 MPH UNTIL GUSTS GO BELOW 30 MPH.
LOWER CIGS ARE ALSO STARTING TO OVERSPREAD CENTRAL KS AS WE SPEAK
WITH HEIGHTS ALL ABOVE MVFR. CURRENTLY EXPECTING THESE CIGS TO
EVENTUALLY WORK THEIR WAY DOWN TO KICT LATER THIS AFTERNOON INTO THE
EARLY EVENING HOURS BUT WILL REMAIN ABOVE 3,000FT.
LAWSON
&&
.PREV DISCUSSION... /ISSUED 1144 AM CDT FRI MAY 2 2008/
UPDATE...
UPDATED TO MAINLY KEEP UP WITH CURRENT TRENDS.
UPPER LOW CENTERED OVER CENTRAL NE WITH THE SURFACE LOW OVER CENTRAL
IA. BEHIND THE UPPER LOW SURFACE WINDS ARE REALLY GETTING CRANKED UP
WITH GUSTS TO AROUND 50 MPH ALREADY OVER CENTRAL KS. THEREFORE
TWEAKED WINDS UP AND WILL ALSO TWEAK WORDING IN NPW TO GO HIGH END
WIND ADVISORY. THE ONLY OTHER CHANGE WAS TO DECREASE PRECIP CHANCES
SLIGHTLY OVER CENTRAL KS WITH NOTHING SHOWING UP YET ON REGION 88DS.
LAWSON
PREV DISCUSSION... /ISSUED 710 AM CDT FRI MAY 2 2008/
UPDATE...
AVIATION...
12Z TAF ISSUANCE: KRSL/KSLN/KHUT/KICT/KCNU
TWO CONCERNS EXIST THIS MORNING:
1) W/NW WINDS THATLL ACHIEVE ADVISORY CRITERIA OVER MOST AREAS
(ESPECIALLY C & SC KS) BY 15Z.
2) POTENTIAL FOR CIGS OVER KRSL & KSLN TO FLIRT WITH 3,000 FEET
00Z-02Z THIS EVENING.
INTENSE() LOW PRESSURE CENTER SPINNING OVER NEBRASKA/IA BORDER
WILL DRIFT N/NE TODAY...PROGGED TO ONLY REACH IA/MN BORDER 00Z.
W/NW GRADIENT ALONG W & SW PERIPHERY OF THE LOW IS STRONG HIGHLY
CONFIDENT THAT W/NW WINDS WILL INCREASE TO 25KTS SUSTAINED OVER
KRSL & KSLN TERMINALS 14Z WITH GUSTS OF 35KTS. WINDS TO INCREASE
FURTHER OVER BOTH TERMINALS TO 35-45KTS 17Z-01Z. W/NW WINDS TO
INCREASE GREATLY INCREASE OVER KHUT & KICT AS WELL...ALTHOUGH NOT
QUITE AS STRONG. AROUND 02Z STRATOCUMULUS OF 3,000-3,500 FEET
WRAPPING AROUND THE INTENSE LOW WILL SPREAD SE ACROSS NRN &
CENTRAL KS. WITH BEST POTENTIAL FOR MVFR CIGS SLATED TO OCCUR FROM
06Z ONWARD OVER BOTH TERMINALS HAVE OPTED TO TAKE MORE OPTIMISTIC
APPROACH TO CIGS...ASSIGNING OVC035 AT 00Z & 02Z TO KRSL & KSLN
RESPECTIVELY. SUCH CIGS MAY REACH KHUT & KHUT 03Z & WILL REQUIRE
ATTENTION ON SUBSEQUENT TAF ISSUANCES.
PREV DISCUSSION... /ISSUED 339 AM CDT FRI MAY 2 2008/
DISCUSSION...
FORECAST CONCERNS ARE CONVECTION MOVING EAST...STRONG WINDS
TODAY...THEN ANOTHER CHANCE FOR SHOWERS ON MON-TUE.
TODAY:
CURRENT QUASI-LINEAR CONVECTIVE COMPLEX CONTINUES TO PUSH TO THE
EAST OF THE AREA...SO WILL CANCEL REMAINDER OF TOR WATCH IN
SOUTHEAST KS BY PRESS TIME. SO MAIN CONCERN WILL BE STRONG GRADIENT
WINDS ON THE BACKSIDE OF THE SYSTEM AS IT PULLS TO THE NORTHEAST OF
THE AREA. WILL ISSUE A WIND ADVISORY FOR MOST LOCATIONS WEST OF
INTERSTATE 135 FOR TODAY AS MOMENTUM TRANSFER ON THE BACKSIDE OF THE
SYSTEM BRINGS BRINGS 850H WINDS OF 40 TO 45 KTS TO THE SURFACE AS
LOW LAYERS BEGIN TO DRY OUT. LATEST SHORT TERM MODELS SHOW THAT AS
LOW LAYERS DRYING OUT AS THE MORNING PROGRESSES...BUT MID LEVEL
CLOUDS WILL WRAP AROUND THE SYSTEM TO KEEP CLOUD COVER ACROSS
CENTRAL KS FOR MOST OF THE DAY. COLD POOL AND CYCLONIC CURVATURE ON
THE BACKSIDE OF THE SYSTEM COULD ALSO PRODUCE SOME DIURNAL SHOWERS
AS THE DAYTIME HOURS CONTINUE. SO WILL KEEP THIS MENTION IN CENTRAL
KS AS THIS AREA WILL BE FIRMLY UNDER THE COLD POOL.
SAT:
LOOKS LIKE ANOTHER COOL START TO THE WEEKEND AS MAIN SYSTEM PULLS
INTO THE GREAT LAKES WITH COOL AIR ON THE BACKSIDE OF THE SYSTEM.
850H TEMPS COOL DOWN TO MINUS 2...SO SAT MORNING COULD SEE TEMPS
DROP INTO THE MIDDLE 30S IN CEN KS. OTHER THAN BELOW NORMAL TEMPS
SHOULD SEE MOSTLY SUNNY SKIES FOR MOST LOCATIONS.
WILL SEE SOME MODERATION OF THE TEMPS /BACK TO NEAR NORMAL/ FOR SUN
AS MAIN UPPER RIDGE PASSES OVER THE AREA. RIDGE PASSING OVER THE
AREA WILL LEAD TO WARM ADVECTION GETTING UNDER WAY BY LATE SUNDAY
AFTERNOON SO WILL GO WITH WARMEST TEMPS WEST OF A SLN TO ICT LINE.
WARM ADVECTION CONTINUES INTO SUNDAY NIGHT FOR MOST LOCATIONS WITH
LOW LEVEL JET INCREASING ACROSS SOUTHWEST KS. THIS WILL ALSO
INCREASE THE LOW LEVEL MOISTURE RETURN ACROSS THIS AREA AS WELL.
ISENTROPIC LIFT INCREASES INTO CEN KS LATE SUN NIGHT...BUT MOST OF
THIS LIFT WILL INITIALLY GO INTO MOISTENING THE MID LAYERS AS LOW
LAYERS AS VERY DRY...SO WILL HOLD OFF ON ANY PRECIP CHANCES FOR SUN
NIGHT FOR NOW.
MON:
MOISTURE ADVECTION CONTINUES ON MON AS SURFACE LOW AND LEE SIDE
TROUGH DEVELOPS IN WESTERN KS. WEAK IMPULSE AND LIFT DURING THE
MORNING COULD LEAD TO SHRA/TSRA DEVELOPING DURING THE DAY ON MON.
ELEVATED INSTABILITY ALSO INCREASE DURING THIS TIME...SO WILL
CERTAINLY MENTION A TSRA CHANCE AS WELL.
NOT SURE HOW MON AFTERNOON INTO MON NIGHT WILL EVOLVE AS MODELS
DIFFER ON STRENGTH OF THE MAIN SURFACE LOW EXPECTED TO DRIFT ACROSS
THE AREA. CURRENT GFS SUGGESTS THAT SHRA/TSRA WILL CONTINUE INTO
MON NIGHT...WITH A POSSIBLE CONVECTIVE COMPLEX ACROSS CENTRAL INTO
NORTHEAST KS. ECMWF IS ALOT WEAKER ON THIS MOISTURE ADVECTION...SO
WITH UNCERTAINTY WILL KEEP POPS IN THE SLIGHT CATEGORY FOR NOW.
TUE-WED:
BOTH MEDIUM RANGE MODELS LOOK TO PULL THE MAIN SHORTWAVE ACROSS THE
AREA FOR TUE...SO WILL ALSO CARRY POPS INTO TUE AS WELL. SOME
QUESTION ON TIMING OF THE ENDING OF THE PRECIP TUE NIGHT OR WED AS
MODELS ARE STARTING TO COME AROUND TO A QUICKER SOLUTION FOR MOVING
THE PRECIP EAST OF THE AREA ON WED. WILL LEAVE TIMING ALONE FOR
NOW...BUT DAY SHIFT WILL NEED TO LOOK AT THIS.
KETCHAM
AVIATION...
06Z TAF ISSUANCE: KRSL/KSLN/KHUT/KICT/KCNU
NO DOUBT PRIMARY FOCUS IS ON BEHAVIOR OF ABOVE-MENTIONED TSRA AS
COLD FRONT PUSHES E/SE ACROSS SE KS THE REST OF THE NIGHT. AS SUCH
KCNU TO BE WATCHED CLOSELY AS POTENTIAL FOR VSBYS OF 2-3SM (+TSRA)
CERTAINLY EXISTS THRU 12Z. SECOND CONCERN IS INCREASING NW WINDS
THATLL SPREAD E ACROSS C & SC KS FROM LATE THIS MORNING THROUGH
THIS EVENING. SUSTAINED SPEEDS OF 30-35KTS ARE LIKELY ACROSS THESE
AREAS FROM 15Z-03Z.
ES
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 67 39 64 40 / 10 10 10 0
HUTCHINSON 63 38 64 40 / 20 20 0 0
NEWTON 65 38 63 40 / 10 20 10 0
ELDORADO 67 39 63 40 / 10 10 10 0
WINFIELD-KWLD 69 39 65 41 / 10 10 10 0
RUSSELL 58 35 61 38 / 30 30 10 0
GREAT BEND 58 36 64 39 / 30 20 0 0
SALINA 60 36 63 39 / 30 30 10 0
MCPHERSON 62 37 63 39 / 20 20 10 0
COFFEYVILLE 69 42 64 40 / 10 10 10 0
CHANUTE 67 41 60 39 / 20 10 10 0
IOLA 67 41 60 39 / 20 10 10 0
PARSONS-KPPF 68 42 62 40 / 20 10 10 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR KSZ032-033-
047>051-067-068-082-083-091-092.
&&
Hazardous weather outlook, May 2, 4:10 AM CST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
510 AM CDT FRI MAY 2 2008
KSZ032-033-047>053-067>072-082-083-091>096-098>100-031200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
510 AM CDT FRI MAY 2 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
STRONG GUSTY WEST TO NORTHWEST WINDS WILL MOVE INTO PORTIONS OF
CENTRAL AND SOUTH CENTRAL KANSAS LATER TODAY. SEE THE LATEST WIND
ADVISORY FOR DETAILS ON THIS STRONG WIND EVENT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORM CHANCES WILL START TO INCREASE ACROSS THE AREA FOR
MONDAY THROUGH WEDNESDAY. ANY STORM THAT DEVELOPS THROUGH THIS TIME
FRAME WILL HAVE THE POTENTIAL TO BECOME STRONG. IT IS TOO EARLY TO
TELL IF ANY OF THE STORMS WILL BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
KETCHAM
In the hours before
Local storm report, May 2, 9:33 AM CST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
1033 AM CDT FRI MAY 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM HAIL 1 W FREDONIA 37.53N 95.84W
05/01/2008 E1.00 INCH WILSON KS EMERGENCY MNGR
&&
JMBLocal storm report, May 2, 9:35 AM CST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1035 AM CDT FRI MAY 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 AM HEAVY RAIN NNW MOLINE 37.37N 96.30W
05/02/2008 M1.50 INCH ELK KS TRAINED SPOTTER
24 HOUR RAINFALL ACCUMULATION OF 1.50 INCHES.
&&
JMBHigh Wind, Reno
- When
- May 2, 2:00 PM CST to 3:02 PM CST
- Where
- Reno forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $5,000
- Reported by
- ASOS
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
A 60 mph wind gusts occurred at the Hutchinson ASOS. There was also minor tree damage reported in the city.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, May 2, 20086 deaths · 27 injured · $61 million · EF3 · 34 events
- Tornadoes and Flooding in Missouri, May 2 to 3, 2008$15 million · EF3 · 35 events
- Tornadoes and Flash Flood in Arkansas, May 2, 20085 injured · $2.5 million · EF3 · 14 events
- Hail and Damaging Winds in Arkansas, May 2, 20081 death · 1 injured · $206,000 · 61 kt wind · 13 events
- Tornadoes and Flash Flooding in Mississippi, May 2 to 3, 2008$758,000 · EF2 · 31 events
- Tornado and Flash Flood in Arkansas, May 2, 2008$1.9 million · EF2 · 7 events
- Tornado and Flash Flooding in Tennessee, May 2, 20082 injured · $199,000 · EF2 · 12 events
- Tornadoes and Flash Flood in Mississippi, May 2 to 3, 2008$1.4 million · EF1 · 45 events
- Tornado and Damaging Winds in Texas, May 2, 20088 injured · $306,000 · EF1 · 3 events
- Tornadoes and Hail in Missouri, May 2, 2008$732,000 · EF0 · 47 events
- Tornadoes and Hail in Texas, May 2, 2008$450,000 · EF1 · 10 events
- Tornadoes and Hail in Tennessee, May 2, 20083 injured · $170,000 · EF1 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104566.